possible damage from years ago?

I remember years ago- 15 maybe- when I was very sick with the flu. It seemed like my 'windpipe' would just snap shut sometimes when I tried to breathe and I would make a loud barking sound just trying to get air. The doc had me on 6 scripts, one was prednisone. When the prednisone didn't help he told me to stop taking it and I did- cold turkey. I suffered excruciating pain for about 24 hours over my whole body. I finally went to the ER thinking I had pneumonia or something. They told me to never stop steroids cold turkey.

But the pain reminded me of a few weeks ago when I woke up with pain in all my joints. could they be related? Can stopping steroids cold turkey do permanent damage? What kind?

Thank you,
adventurer

Report post

2 replies. Join the discussion

The real story behind stopping steroids cold turkey has to do with hormone feedback. The general principle here is that as the levels of certain hormones/steroids rise in the body they help shut off the signals to put more out there. This is supposed to help us from building up too much in our bodies. So, a general description follows:

Prednisone is essentially an artificial adrenal coriticosteroid (think cortisol) and so when you take it for an extended time it starts to signal your adrenal glands to stop making the natural stuff. This really takes about 7 days if it is going to happen. When I put patients having an asthma attack on a short course of pred I usually won't even taper it - at least not for this cause.
If you are on pred for longer than a week (although really only a small number of people would have the adrenals shut down that quick no one would want to take the risk) you are advised to taper. As the level of outside steroid falls, the adrenals start to come back online. This is not usually a smooth procedure and there are some "withdrawl" effects. I've found most people hit a plateau in the taper somewhere between 5 and 10mg a day.

The danger is stopping cold turkey from long term therapy, especially at 20mg or above. So, if I were to stop cold turkey I could have some very serious consequences, but they would be within the next week and not years later - the consequences are known as adrenal crisis. Lots of symptoms and problems with that, and it can cause some permanent damage to the body, especially functions that rely heavily on hormone regulation, but it wouldn't be dormant for years first.

Now, there are side-effects of prednisone and other high dose steroid therapy that can show up years later, but this is more along the lines of osteoporosis, avascular necrosis of the hip (bone problem again) and diabetes. The effects of adrenal crisis would be quite dramatic and noticeable very quickly - and almost always result in hospitalization.

As near as I can tell from your description, the pain you felt recently should not be related to having stopped steroids 15 years ago. You don't mention how long you were on the pred back then, but I would assume under a week for what sounds a bit like croup.

Hope that helps sort some of it out for you, anyway.

Report post

Thank you for discounting that possibliy for me

adventurer

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support FSR

Help the Foundation for Sarcoidosis Research reach its goals and support people like yourself by making a donation today.

Donate to the Foundation for Sarcoidosis Research

Discussion topics

Help and information from FSR

Sarcoidosis and the Body
Sarcoidosis is a "multiorgan" disease - meaning it almost always involves more than one organ. It's unpredictable and affects different people in different ways.

You can learn about the ways in which sarcoidosis affects the body in FSR's Sarcoidosis and the Body brochure.

Community leaders